Alert archive / Kansas / Flash Flood Warnings in 2020
Flash Flood Warning 29, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Jul 26, 2020, 7:43 PM CDT for Pottawatomie County, Riley County, Kansas. It was in force for 4 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 26, 2020, 7:43 PM CDT (00:43 UTC)
- Expired
- Jul 26, 2020, 11:45 PM CDT
- In force
- 4 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Pottawatomie County, KS, Riley County, KS
The radar
The Topeka radar (KTWX), 66 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 26, 7:45 PM CDT | HEAVY RAIN 3.54 | Olsburg, KS | HOME WEATHER STATION MEASURED SO FAR. |
| Jul 26, 8:03 PM CDT | FLASH FLOOD | 9 S Blue Rapids, KS | WATER WAS OVER THE ROADWAY WITHIN THE 5200 BLOCK OF SWEDE CREEK ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.7 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1275 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1488 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- -7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
119
WGUS53 KTOP 270043
FFWTOP
KSC149-161-270445-
/O.NEW.KTOP.FF.W.0029.200727T0043Z-200727T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
743 PM CDT Sun Jul 26 2020
The National Weather Service in Topeka has issued a
* Flash Flood Warning for...
Northwestern Riley County in northeastern Kansas...
Northwestern Pottawatomie County in northeastern Kansas...
* Until 1145 PM CDT.
* At 743 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Riley, Leonardville, Olsburg, Randolph and Tuttle Creek Lake.
Additional rainfall amounts of 1 to 3 are possible in the warned
area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3957 9653 3932 9653 3929 9696 3957 9696
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$
Baerg1 follow-up statement
503 WGUS73 KTOP 270448 FFSTOP Flash Flood Statement National Weather Service Topeka KS 1148 PM CDT Sun Jul 26 2020 KSC149-161-270458- /O.EXP.KTOP.FF.W.0029.000000T0000Z-200727T0445Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Riley-Pottawatomie- 1148 PM CDT Sun Jul 26 2020 ...THE FLASH FLOOD WARNING FOR NORTHWESTERN RILEY AND NORTHWESTERN POTTAWATOMIE COUNTIES HAS EXPIRED... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3957 9653 3932 9653 3929 9696 3957 9696 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 6:34 PM CDT, 1 hour 9 minutes earlier.
Area forecast discussion, Jul 26, 6:34 PM CDT, 1 hour 9 minutes before
Area Forecast Discussion National Weather Service Topeka KS 634 PM CDT Sun Jul 26 2020 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Monday) Issued at 349 PM CDT Sun Jul 26 2020 As of mid-afternoon, a hot and very humid airmass remained in place over northeastern Kansas with heat index values between 100 and 105 degrees. Thus, we will allow the current Heat Advisory to remain in place until 7:00 PM. Focus will then turn toward thunderstorm and flooding potential this evening and tonight. At 20Z, storms that had developed in southeastern Nebraska along a weak surface trough ahead of an advancing cold front were slowly sagging southward toward the KS border. Aloft, a large trough centered over central Canada was working across the Dakotas. As the trough moves eastward, the surface front will continue to advance south, entering northern Kansas this evening. Forcing along the boundary will allow continued rain and thunderstorm development this evening. A few storms this afternoon and evening could be strong to severe with damaging wind being the most likely hazard given CAPE values between 4000 and 5000 J/kg. Shear, however, is the limiting factor with only about 15 to 20 kts of effective bulk shear expected this afternoon and evening. Flash flooding looks to be the bigger concern area-wide with this round of rain for several reasons: weak flow aloft will allow the surface boundary to be slow moving through the night and ample moisture is readily available. Dewpoints are in the mid 70s, models show Pwats exceeding 2.0 inches near the boundary, and forecast soundings depict a fairly saturated column across the area. Storms could produce a widespread one to two inches of rain with locally higher amounts possible into tomorrow morning. As such, a Flash Flood Watch remains in effect until 7 AM tomorrow morning. The boundary should become more diffuse during the day tomorrow so rain will begin to taper off. Lingering showers and cloud cover will keep conditions cool (relatively speaking) through the day with highs in the low 80s. .LONG TERM...(Monday night through Sunday) Issued at 349 PM CDT Sun Jul 26 2020 General upper level troughing will dominate our pattern through the week - quite the shift from our recent large scale ridging. Thus, conditions are expected to be much cooler this week with highs remaining in the 80s. Periodic rain chances occur in the forecast with the next decent chance looking to arrive Wednesday when an upper system develops off the northern Intermountain West and slides southward over the central Plains. Models show that system producing rainfall over the area through the end of the week and we are continuing to forecast total rainfall amounts of two to four inches across the entire forecast area through the end of this upcoming workweek. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 634 PM CDT Sun Jul 26 2020 Outflow boundary has moved through TOP and should move through MHK and FOE around the start of the forecast period. Will keep vcts wording going as much of the convection will be scattered and may remain to the west of each of the terminals. A line of tsra sagging southward may affect the terminals after 04Z and will update for this as needed. MVFR vsbys will be common with any of the tsra and could have brief reductions to ifr as well. Cigs look to remain vfr til 12Z when mvfr cigs are expected through about 21Z with scattered shra and tsra. && .TOP WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 7 PM CDT this evening for KSZ008>012-020>024- 026-034>040-054>056-058-059. Flash Flood Watch through Monday morning for KSZ008>012-020>023- 034>037. && SHORT TERM...Teefey LONG TERM...Teefey AVIATION...53
Hazardous weather outlook, Jul 26, 6:59 PM CDT, 44 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 659 PM CDT Sun Jul 26 2020 KSZ008>012-020>024-026-034>040-054>056-058-059-280000- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 659 PM CDT Sun Jul 26 2020 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Tonight. Thunderstorm chances increase from north to south across the area this evening and tonight. A few severe storms this evening may produce damaging wind gusts. Heavy rainfall then becomes the main concern into tonight. Flash flooding will be possible with a widespread one to two inches of rain expected. Locally higher amounts could also occur. As such, a Flash Flood Watch remains in effect for central and north central Kansas from 7 pm this evening into early Monday. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms with heavy rainfall will linger into early Monday morning, tapering off north to south through the day. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, Jul 26, 4:52 PM CDT, 2 hours 51 minutes before
Special Weather Statement National Weather Service Topeka KS 452 PM CDT Sun Jul 26 2020 KSZ009-262215- Washington- 452 PM CDT Sun Jul 26 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WASHINGTON COUNTY UNTIL 515 PM CDT... At 451 PM CDT, Doppler radar was tracking a strong thunderstorm 5 miles east of Mahaska, moving east at 15 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Mahaska. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4000 9702 3985 9705 3987 9737 4000 9737 TIME...MOT...LOC 2151Z 277DEG 15KT 3999 9725 Baerg
Special weather statement, Jul 26, 4:54 PM CDT, 2 hours 49 minutes before
Special Weather Statement National Weather Service Topeka KS 454 PM CDT Sun Jul 26 2020 KSZ008-262230- Republic- 454 PM CDT Sun Jul 26 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN REPUBLIC COUNTY UNTIL 530 PM CDT... At 454 PM CDT, Doppler radar was tracking a strong thunderstorm over Chester, moving southeast at 20 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Belleville and Munden. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3983 9764 4000 9778 4000 9737 TIME...MOT...LOC 2154Z 311DEG 17KT 4001 9765 Baerg
Special weather statement, Jul 26, 5:18 PM CDT, 2 hours 25 minutes before
Special Weather Statement National Weather Service Topeka KS 518 PM CDT Sun Jul 26 2020 KSZ009-010-262300- Washington-Marshall- 518 PM CDT Sun Jul 26 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WASHINGTON AND NORTHERN MARSHALL COUNTIES UNTIL 600 PM CDT... At 518 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 6 miles northeast of Oketo to 3 miles southeast of Narka. Movement was southeast at 10 mph. Wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Marysville, Hanover, Summerfield, Morrowville, Haddam, Mahaska, Oketo, Hollenberg and Bremen. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4000 9624 3988 9624 3981 9737 4000 9737 TIME...MOT...LOC 2218Z 303DEG 10KT 4001 9650 3993 9737 Baerg
Special weather statement, Jul 26, 5:55 PM CDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Topeka KS
555 PM CDT Sun Jul 26 2020
KSZ008>010-020>022-270000-
Republic-Clay-Cloud-Riley-Washington-Marshall-
555 PM CDT Sun Jul 26 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RILEY...SOUTHERN
REPUBLIC...SOUTHERN WASHINGTON...NORTHERN CLAY...NORTHEASTERN CLOUD
AND MARSHALL COUNTIES UNTIL 700 PM CDT...
At 555 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Scandia to 5 miles south of Morrowville to
3 miles east of Marysville. Movement was southeast at 25 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Concordia, Marysville, Washington, Blue Rapids, Frankfort, Clyde,
Waterville, Clifton, Linn, Scandia, Greenleaf, Barnes, Cuba, Norway,
Vermillion, Palmer, Agenda, Vining and Lillis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3982 9789 3980 9719 3991 9654 3971 9624
3957 9624 3957 9658 3954 9660 3953 9663
3951 9664 3948 9681 3949 9761
TIME...MOT...LOC 2255Z 318DEG 21KT 3978 9775 3976 9714 3986 9658
BaergLocal storm report, Jul 26, 7:17 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
717 PM CDT SUN JUL 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HEAVY RAIN 1 S BAILEYVILLE 39.83N 96.18W
07/26/2020 M2.63 INCH NEMAHA KS CO-OP OBSERVER
RAIN TOTAL THROUGH 7:10 PM.
&&
BAERGLocal storm report, Jul 26, 7:29 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
729 PM CDT SUN JUL 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 PM FLASH FLOOD BELLEVILLE 39.82N 97.63W
07/26/2020 REPUBLIC KS LAW ENFORCEMENT
MULTIPLE STREETS IN BELLEVILLE FLOODED.
&&
JWThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 7:22 PM CDT | Flash Flood Warning | TOP | Republic | 4 hr |
| Jul 26, 7:26 PM CDT | Flash Flood Warning | TOP | Clay, Cloud, Washington | 4 hr |
| Jul 26, 7:30 PM CDT | Areal Flood Advisory | TOP | Pottawatomie, Riley | 3 hr |
| Jul 26, 7:36 PM CDT | Flash Flood Warning | TOP | Franklin | 4 hr |
| Jul 26, 7:47 PM CDT | Areal Flood Warning | TOP | Marshall | 3 hr |
| Jul 26, 8:13 PM CDT | River Flood Warning | TOP | Washington | 10 hr |
| Jul 26, 8:13 PM CDT | River Flood Warning | TOP | Marshall | 6 days |
| Jul 26, 8:13 PM CDT | River Flood Warning | TOP | Cloud | 6 days |
| Jul 26, 8:13 PM CDT | River Flood Warning | TOP | Marshall, Washington | 54 hr |
| Jul 26, 8:13 PM CDT | River Flood Warning | TOP | Clay | 7 days |
| Jul 26, 8:13 PM CDT | River Flood Warning | TOP | Cloud | 4 days |
| Jul 26, 8:16 PM CDT | Areal Flood Advisory | TOP | Ottawa | 3 hr |
| Jul 26, 8:19 PM CDT | Areal Flood Advisory | TOP | Anderson | 3 hr |
| Jul 26, 11:00 PM CDT | Areal Flood Warning | TOP | Republic | 8 hr |
| Jul 26, 11:04 PM CDT | Areal Flood Warning | TOP | Clay, Cloud, Washington | 8 hr |
| Jul 27, 1:42 AM CDT | River Flood Warning | TOP | Marshall | 35 hr |
| Jul 27, 6:59 AM CDT | Areal Flood Warning | TOP | Clay, Cloud, Washington | 6 hr |
| Jul 27, 7:53 AM CDT | Areal Flood Advisory | TOP | Anderson, Franklin | 3 hr |
| Jul 27, 1:02 PM CDT | Areal Flood Advisory | TOP | Clay, Cloud, Washington | 3 hr |
| Jul 27, 3:35 PM CDT | River Flood Warning | TOP | Clay | 10 hr |
Nearby
Flash Flood Warnings in Kansas, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.